Are You Taking Too Much Acetaminophen?
This post is brought to you by the Acetaminophen Awareness Coalition’s Know Your Dose campaign and The Motherhood. All opinions are my own.
I use a schedule to keep me on track with appointments, special occasions, house maintenance, etc. I also note my calendar when cold and flu season begins and ends.
I also keep track of my medications. I take a number of medications and supplements, including vitamins, medication for my high cholesterol and pain medication for my chronic back pain.
With cold and flu season at its peak, folks are heading to their local pharmacy for over-the-counter medicines to treat the symptoms. Did you know many of the pain relievers, fever reducers, and cough/cold medicines may contain acetaminophen?
If you are taking it in the recommended dosage, acetaminophen is a safe and effective way to treat fever and pain. But, if you take too much acetaminophen, it could lead to liver damage.
One of my prescription medications I take has acetaminophen. If I take an OTC for my cold, I could accidentally over dose myself on acetaminophen.
Thankfully, my pharmacist and I recently talked about this when I was picking up a prescription. You can learn more about treating your cold and flu from Know Your Dose.
Acetaminophen is the most common drug ingredient in the U.S., and is found in more than 600 over-the-counter (OTC) and prescription medicines, including many cold and flu medicines.
Earlier this year, research was published that the odds of Americans taking more than the FDA-recommended maximum dose of 4,000 milligrams (mg) of acetaminophen in one day increases 24 percent during cold and flu season.
The Acetaminophen Awareness Coalition (AAC) is urging Americans to double-check their medicine
labels when treating cold and flu symptoms to avoid doubling up on acetaminophen.
This is especially important to know when treating children. Know Your Dose has some great information on the subject.
If you or someone in your family gets sick this season, you can follow these four steps to make
sure you are using OTC medicines with acetaminophen safely:
1. Always read and follow the label.
2. Know if your medicines contain acetaminophen.
3. Take only one medicine at a time that contains acetaminophen. Double
check, don’t double up!
4. Ask your healthcare provider or a pharmacist if you have questions about
dosing instructions or medicines that contain acetaminophen.
Before you take that OTC medication to treat your cold or flu symptoms, please download one of these free PDF’s that are packed full of valuable information about acetaminophen!
Be sure to follow Know Your Dose on:
Facebook, Twitter and Instagram.
As we head into peak cold and flu season, please Know Your Dose and double-check your medicine labels so you don’t accidentally double up on acetaminophen.Copyright secured by Digiprove © 2019 Kelly Hutchinson
Leave a Reply